Utah, 2013

Winter Storm and Heavy Snow in Utah, November 20 to 24, 2013

November 20 to 24, 2013 · NWS GJT · 7 events in 7 counties and zones

A very moist southwest flow preceded a large upper low which moved into the southwest states on the 24th. Initially, precipitation was mostly in the form of rain at lower elevations, then changed to snow as colder air spread into the region.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A very moist southwest flow preceded a large upper low which moved into the southwest states on the 24th. Initially, precipitation was mostly in the form of rain at lower elevations, then changed to snow as colder air spread into the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 20, 9:55 AM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Nov 20, 9:55 AM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
955 AM MST WED NOV 20 2013

.UPDATE...
ISSUED AT 953 AM MST WED NOV 20 2013

AFTER SOME THINNING IN THE CLOUDS THIS MORNING...CLOUDS ARE EXPECTED
TO THICKEN ACROSS SE UT/SW CO THIS AFTERNOON AS THESE AREAS COME
UNDER MOISTENING ISENTROPIC UPGLIDE AHEAD OF THE NEXT PACIFIC
DISTURBANCE MOVING ACROSS THE SOUTHERN GREAT BASIN. CEDAR CITY RADAR
SHOWING PRECIPITATION ECHOES IN SW UT THIS MORNING...AND
HI-RESOLUTION MODELS SHOW PRECIPITATION DEVELOPING OVER THE ABAJO AND
SAN JUAN MTN ABOUT MID-AFTERNOON...AND THEN INCREASING IN COVERAGE
AND SPREADING INTO THE CENTRAL MTNS AND EASTERN UINTAS THIS EVENING.
NO CHANGES TO THE CURRENT WINTER HIGHLIGHTS IN EFFECT.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 336 AM MST WED NOV 20 2013

IR SATELLITE AND METARS INDICATE THE LOW CLOUD DECK AND RAIN/SNOW
SHOWERS CONTINUING OVER THE MOUNTAINS NORTH OF GUC AND EAST
OF GJT. BEHIND THE PASSING SHORTWAVE THERE IS ENOUGH
DRY AIR TO DISSIPATE CLOUD COVER BEFORE THE NEXT SYSTEM
APPROACHES. CLOUDS WILL BE INCREASING AGAIN BY DAYBREAK FROM WEST
TO EAST AS MOISTURE FROM A SECOND DISTURBANCE APPROACHES THE
REGION. 500MB VORT MAX REACHES SOUTHWESTERN CO TONIGHT AND WITH A
MOISTURE TAP STRETCHING ALL THE WAY OUT TO HAWAII...MOISTURE IS
AMPLE FOR DECENT PRECIPITATION TONIGHT WITH THE PASSING OF THIS
WEAK DISTURBANCE. SIGNIFICANT SNOWFALL IS EXPECTED OVER THE SAN JUAN
MTNS...LA SALS...AND ABAJOS BEGINNING TONIGHT WHICH WILL MAKE FOR
DIFFICULT TRAVELING AND BACKCOUNTRY CONDITIONS OVER THE PASSES
BEGINNING THIS EVENING.

ALL OF THE FCST MODELS ARE ENTHUSED ABOUT TOTAL SNOWFALL VALUES
BEING IN THE RANGE OF 1.5 TO 2 FT ABOVE 8000 FEET IN THE SOUTHERN
MTNS THROUGH FRIDAY AFTERNOON...BUT DECIDED TO SPLIT UP INCOMING
SIGNIFICANT WEATHER INTO TWO SEPARATE HAZARD EVENTS SINCE
CONFIDENCE IS STILL RELATIVELY LOW ON THE SECOND SYSTEM. ISSUED A WINTER
STORM ADVISORY FOR THE ZONES 12...18...19...AND UTAH 28 FOR AREAS
ABOVE 8000 FEET FOR 6-10 INCHES OF SNOW TONIGHT THROUGH THURSDAY
NIGHT. CROSS SECTIONS SHOW BEST LIFTING AND MOISTURE AROUND 15Z BEFORE THE
SHOWERS TAPER OFF IN SOUTHWEST FLOW. THEN ISSUED A WINTER STORM
WATCH OUT FOR A DEFORMATION ZONE SWINGING BACK NORTH INTO THE AREA
WHICH THE MODELS ARE INDICATING COULD PRODUCE A QUICK FOOT OF SNOW
OVER THE SOUTHERN MOUNTAINS OF COLORADO ON FRIDAY. ONE CONCERN FOR TONIGHT
WILL BE WHETHER ENOUGH MOISTURE REACHES NORTH TO THE GRAND MESA OR
EVEN THE FLATTOP RANGE FOR ADVISORY CRITERIA. NOT CONFIDENT IN
THIS SO KEPT THEM OUT OF ADVISORY.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 336 AM MST WED NOV 20 2013

AS MENTIONED ABOVE...WE ARE EXPECTING TWO EVENTS WHICH MAY MELD
INTO EACH OTHER LATE THURS NIGHT THROUGH FRI. THE FIRST DISTURBANCE
IS EXPECTED TO FINISH THURS EVENING BEFORE A DEFORMATION ZONE WITH
AMPLE MOISTURE PUSHES NORTH IN SOUTHERLY/SOUTHEASTERLY FLOW ON THURS
NIGHT/FRI WITH STEERING FROM AN UPPER LEVEL LOW OVER BAJA CA.

FRIDAY THROUGH TUESDAY...THE GFS AND ECMWF ARE IS DECENT AGREEMENT
FRIDAY WITH BOTH PLACING THE CLOSED 500MB LOW OFF THE SRN CA/BAJA
CA COAST AND DEFORMATION ZONE CLOUDS AND PCPN SPREADING ACROSS THE
FOUR CORNERS. THROUGH SAT THE EC MOVES THE LOW CENTER A BIT TO THE
EAST AND PUSHES MORE PCPN INTO SE UT AND SW CO THAN DOES THE GFS.
THE GFS ACTUALLY RETROGRADES THE LOW CENTER A BIT TO THE SW. THESE
TWO SOLUTIONS CONTINUE TO DIVERGE SUNDAY AND MONDAY. THE GFS MOVES
THE LOW CENTER MORE SLOWLY AND TO THE SE...OVER SRN AZ. THE ECMWF
OPENS THE LOW AND LIFTS IT NE OVER THE FOUR CORNERS AND SW CO BY
SUNDAY AFTERNOON. BY MONDAY MORNING THE GFS HAS A STRONGER CLOSED
LOW CENTERED OVER CENTRAL NM...KEEPING SW CO SOMEWHAT ON THE
PERIPHERY OF BETTER PCPN. THE EC MOVES THE LOW CENTER TO SE CO
AND WEST KS...SPREADING N TO NE WINDS ALOFT OVER THE FORECAST
AREA. THE EC THEN BUILDS A RIDGE OVER THE WESTERN U.S MON NIGHT
AND TUE...WITH N TO NW FLOW AND DRYING CONDITIONS OVER WRN CO AND
ERN UT. THE GFS SCOOTS THE NEW MEXICO LOW EAST TO TEXAS BY TUE. IT
TOO BUILDS THE WESTERN RIDGE AND CARRIES DRIER NW FLOW ALOFT OVER
THE FORECAST AREA TUE.

HAVE COMPROMISED BETWEEN THE TWO SOLUTIONS AND INCREASED POPS OVER
SW CO FRI AND FRI NIGHT...WHILE KEEPING THE CHANCE OF PCPN GOING
OVER SW CO AND SE UT THRU THE WEEKEND AND THE BEGINNING OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 953 AM MST WED NOV 20 2013

CLOUDS WILL BE SPREADING NORTHEAST ACROSS THE FORECAST AREA THIS
AFTERNOON AND EVENING. PRECIPITATION IS EXPECTED TO DEVELOP OVER THE
SAN JUAN AND ABAJO MOUNTAINS AFTER ABOUT 21Z AND SPREAD INTO THE
CENTRAL AND THEN NORTHERN MOUNTAINS OVERNIGHT WITH MOUNTAINS
FREQUENTLY OBSCURED. VALLEY TAF SITES SHOULD BE PREDOMINATELY VFR
THROUGH 06Z TONIGHT WITH MVFR CIGS IN PRECIPITATION POSSIBLE AT
TIMES AFTER THAT. MOUNTAIN TAF SITES WILL SEE CONDITIONS DETERIORATE
EARLIER.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM MST
     THURSDAY FOR COZ012-018-019.

     WINTER STORM WATCH FROM THURSDAY EVENING THROUGH FRIDAY
     AFTERNOON FOR COZ012-014-018-019-022-023.

UT...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM MST
     THURSDAY FOR UTZ028.

&&

UPDATE...JAD
SHORT TERM...JAM
LONG TERM...JAM/CC
AVIATION...JAD
Hazardous weather outlook, Nov 20, 4:31 AM MST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
431 AM MST WED NOV 20 2013

COZ001>014-017>023-UTZ022>025-027>029-211145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
431 AM MST WED NOV 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF RAIN AND SNOW WILL RE-DEVELOP LATE THIS AFTERNOON AND
INCREASE TONIGHT AS ANOTHER DISTURBANCE MOVES OVER THE AREA. THE
HEAVIES SNOWFALL WILL BE OVER THE SAN JUAN MOUNTAINS...WHERE 6 TO
12 INCHES OF NEW SNOW IS EXPECTED. LESSER AMOUNTS WILL ACCUMULATE
OVER THE REST OF THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD RAIN AND SNOW WILL CONTINUE THROUGH EARLY FRIDAY.
HEAVY SNOWFALL WILL BE POSSIBLE OVER THE MOUNTAINS...ESPECIALLY
ALONG SOUTHWEST FACING SLOPES. CONDITIONS DRY OUT OVER THE NORTH
FRIDAY NIGHT AND SATURDAY...WHILE THE SOUTH WILL KEEP AND CHANCE
OF RAIN AND SNOW THROUGH SUNDAY.

ANOTHER CHANCE OF VALLEY RAIN AND MOUNTAIN SNOW ARRIVES LATE
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 2 heavy snow, 1 winter storm. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
November 20, 3:00 PM MST to November 22, 6:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

High-density snowfall totals of 3 to 6 inches were measured across the area.

Winter Storm, La Sal & Abajo Mountains

When
November 20, 5:00 PM MST to November 24, 10:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

High-density snowfall totals of 1 to 2 feet were measured across the area, except 30 to 36 inches in the Abajo Mountains. Wind gusts of 20 to 40 mph produced areas of blowing snow.

Heavy Snow, Canyonlands / Natural Bridges

When
November 22, 11:00 AM MST to November 23, 11:00 AM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Trained Spotter
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

High-density snowfall totals of 5 to 8 inches were measured across the area.

Winter Weather, Southeast Utah

When
November 22, 1:00 PM MST to November 23, 10:00 AM MST
Where
Southeast Utah forecast zone
Reported by
COOP Observer
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

High-density snowfall totals of 1 to 5 inches were measured above the 5000 foot level.

Heavy Snow, Grand Flat and Arches

When
November 22, 4:00 PM MST to November 23, 1:00 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
COOP Observer
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

High-density snowfall totals of 4 to 8 inches were measured across the area.

Winter Weather, Tavaputs Plateau

When
November 22, 5:00 PM MST to November 24, 1:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

High-density snowfall totals of 5 to 12 inches were measured across the area.

Winter Weather, Eastern Uinta Basin

When
November 22, 8:00 PM MST to November 23, 8:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
COOP Observer
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

High-density snowfall totals of 1 to 3 inches were measured across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499196, 499193, 499194, 499197, 499195, 499198, 499199.